Hypercalcemia upon denosumab withdrawal in primary hyperpara
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
An 86-year-old woman with hypercalcemia was diagnosed in the context of primary hyperparathyroidism by her endocrinologist. At that time, she refused the proposed surgical treatment. Due to densitometric osteoporosis (lumbar spine T-score, -6.0 SD; femoral neck T-score, -4.5 SD), denosumab 60 mg was given subcutaneously every 6 months. The reason for the treatment discontinuation is unknown. In April 2017, at the end of denosumab efficacy (6 months post last injection), serum albumin-corrected calcium level was 2.82 mmol/l (NV 2.15–2.50) and serum parathyroid hormone (PTH) level was 24.2 pmol/l (NV 1.3–9.3).

Treatment with cinacalcet 30 mg/day was introduced and calcium decreased to 2.51 mmol/l 1 month later, suggesting good control of hypercalcemia, but the cinacalcet was lowered first and finally discontinued by the patient due to digestive intolerance. It was reintroduced mid-July 2017 following a re-increase in calcemia (calcium 3.53 mmol/l). At the end of July 2017, the patient was hospitalized due to weight loss, malnutrition, and poor health status (asthenia, confusion).

Clinical evaluation revealed severe hypercalcemia (calcium 3.35 mmol/l), with lower PTH under cinacalcet (10.0 pmol/l). The serum 25-OH vitamin D level was 77 nmol/l . Initial treatment with hydration and intranasal calcitonin only partially corrected calcium to 2.57 mmol/l, and then, despite cinacalcet maintaining low PTH (6.5 pmol/l) calcemia increased again (calcium 3.11 mmol/l). Type I collagen c-terminal telopeptide (CTX) was high at 1777 ng/l suggesting a rebound effect due to denosumab discontinuation.

Denosumab treatment was restored, and after a single 60 mg injection, serum calcium rapidly decreased to 2.63 mmol/l. CTX decreased dramatically to 122 ng/l. With the resumption of denosumab injections (60 mg twice a year), calcemia remained stable between 2.60 and 2.80 mmol/l, without any other treatment.

The patient finally accepted surgical treatment for a parathyroid adenoma identified by neck ultrasound and 99mTc-MIBI SPECT/CT scintigraphy. Surgery resulted in calcium normalization in the presence of denosumab treatment.

This case suggests that, in patients with known hypercalcemia due to primary hyperparathyroidism, high bone remodeling induced by denosumab discontinuation can elicit acute hypercalcemia with severe clinical consequences.

Source: https://link.springer.com/article/10.1007/s00198-020-05676-7
Like
Comment
Share